Minnesota, 2014Damaging Wind in Minnesota, August 24, 2014
August 24, 2014 · NWS FGF · 1 event in 1 county or zone
A line of showers and thunderstorms passed through Grant County during the early morning hours of the 24th. This rainfall may have helped to mix some of the stronger winds aloft down to the surface.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of showers and thunderstorms passed through Grant County during the early morning hours of the 24th. This rainfall may have helped to mix some of the stronger winds aloft down to the surface. Several pine trees in the Herman area were blown over by these strong wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 23, 10:31 PM CST, 2 hours 24 minutes earlier.
Area forecast discussion, Aug 23, 10:31 PM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1131 PM CDT SAT AUG 23 2014
.UPDATE...
ISSUED AT 1127 PM CDT SAT AUG 23 2014
NO UPDATE NECESSARY.
UPDATE ISSUED AT 932 PM CDT SAT AUG 23 2014
MAIN CHANGES WERE TO TONE DOWN THUNDERSTORM WORDING MAINLY NORTH OF
I-94 WITH LACK OF INSTABILITY/CAPE. ALSO REMOVED MENTION OF
SEVERE ALTHOUGH COULD SEE SOME ISOLATED STRONG WINDS WITH CELLS
ACROSS THE SOUTH THIS EVENING. STILL POTENTIAL FOR LOCALIZED HEAVY
RAIN WITH FAVORED AREA ACROSS WESTERN AND NORTHERN FA. OTHERWISE
MADE SOME MINOR POP ADJUSTMENTS BASED ON CURRENT RADAR TRENDS.
UPDATE ISSUED AT 627 PM CDT SAT AUG 23 2014
NO UPDATE NECESSARY.
&&
.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 300 PM CDT SAT AUG 23 2014
THE MAIN CHALLENGE WILL BE CONVECTION THROUGH SUNDAY...THEN TEMPS.
MODELS ARE IN GOOD OVERALL AGREEMENT WITH NO PREFERENCE TODAY.
FOR LATE THIS AFTERNOON AND OVERNIGHT...THERE SHOULD BE SHOWERS
WITH EMBEDDED THUNDER FOR MUCH OF THE REGION. THE BEST CHANCE WILL
BE ALONG AND WEST OF THE RED RIVER VALLEY THROUGH THIS
EVENING...WITH STRONG MOISTURE TRANSPORT AND PWATS AROUND 2 INCHES
OVERNIGHT. THERE SHOULD BE A BAND OF POTENTIALLY SEVERE STORMS
DEVELOPING IN NORTHEAST SD AROUND 00-02Z...AND THIS CONVECTION
SHOULD LIFT NORTH AND EAST INTO OUR REGION. THE MAIN THREATS
APPEAR TO BE DAMAGING WIND...SOME LARGE HAIL AND HEAVY RAIN. THE
SFC BASED INSTABILITY AND MID LEVEL LAPSE RATES ARE FAIRLY
WEAK...SO MOST OF THE ACTIVITY SHOULD REMAIN ELEVATED. THIS WOULD
MEAN A VERY LOW CHANCE FOR TORNADOES...BUT STILL SOMETHING TO
MONITOR IF SFC BASED INSTABILITY CAN DEVELOP LATER THIS AFTERNOON.
LOCALLY HEAVY RAINFALL WILL NEED TO BE MONITORED IF TRAINING
STORMS CAN DEVELOP AS WELL.
FOR SUNDAY...THE SFC AND UPPER LOW WILL LIFT THROUGH THE REGION.
THE BEST CHANCE FOR STORMS WILL BE IN THE NORTH AND EAST...CLOSER
TO THE SFC BOUNDARY AND DEEPER MOISTURE/INSTABILITY.
.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 300 PM CDT SAT AUG 23 2014
ON MONDAY...IT WILL BE A COOL DAY WITH HIGHS WELL BELOW NORMAL.
THERE COULD BE SOME WRAPAROUND SHOWERS IN THE NORTH...OTHERWISE
EXPECT A DRY DAY WITH WESTERLY WINDS.
ON TUESDAY...EXPECT A MAINLY DRY DAY WITH TEMPS BELOW NORMAL ONCE
AGAIN. MODELS INDICATE A VERY LOW THREAT FOR A SHOWER IN THE FAR
WEST/SOUTH...AND WILL KEEP A MENTION. IF TRENDS CONTINUE
THOUGH...THESE POPS WILL LIKELY BE REMOVED WITH COOL HIGH PRESSURE
IN CONTROL.
TUESDAY NIGHT THROUGH SATURDAY...SPLIT FLOW WILL BE ON TAP AT THE
START OF THE PERIOD WITH THE NORTHERN BRANCH SHORTWAVE TROUGH MOVING
THROUGH. PRECIP SHOULD BE ON A DOWNWARD TREND AS HIGH PRESSURE
BUILDS IN AND THE SFC BOUNDARY MOVES SOUTH...BUT KEPT SOME LOW POPS
IN THE SOUTH FOR TUESDAY NIGHT AND WEDNESDAY TO BLEND. THE LAST PART
OF THE WORK WEEK SHOULD BE FAIRLY QUIET AS THE MODELS ALL BRING THE
SOUTHERN BRANCH SHORTWAVE TROUGH INTO THE CENTRAL PLAINS AND WELL TO
OUR SOUTH. LATE FRIDAY AND INTO SATURDAY...THE GEM AND ECMWF HAVE
ANOTHER NORTHERN BRANCH SHORTWAVE APPROACHING THROUGH SOUTHERN
CANADA...WHILE THE GFS IS MUCH WEAKER AND FURTHER NORTH. ALL THE
MODELS HAVE SOUTHERLY WINDS OVER THE CWA IN ADVANCE OF THE NEXT SFC
TROUGH OVER THE NORTHERN ROCKIES. AM NOT TOO IMPRESSED WITH PRECIP
CHANCES FOR THE END OF THE PERIOD...BUT WITH THE POSSIBILITY OF SOME
WEAK SHORTWAVES AND WARM ADVECTION...KEPT LOW POPS GOING THAT THE
ALL BLEND GIVES US FOR NEXT SATURDAY. TEMPS WILL START OUT BELOW
SEASONAL AVERAGES ON WEDNESDAY...THEN WARM UP TO SLIGHTLY ABOVE
AVERAGE BY THE END OF THE PERIOD.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1127 PM CDT SAT AUG 23 2014
CIGS VARY CONSIDERABLY ACROSS THE FA HOWEVER STILL FEEL CIGS WILL
LOWER TO MVFR/IFR CONDITIONS AND CONTINUE INTO SUNDAY AM. VSBY
LIKELY TO STAY MAINLY VFR WITH SOME MVFR POSSIBLE IN HEAVIER
SHOWERS. COULD ALSO SEE SOME PATCHY BR ACROSS THE WESTERN FA WHICH
WILL SEE RAIN ENDING FIRST.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&
UPDATE...VOELKER
SHORT TERM...DK
LONG TERM...DK/JR
AVIATION...VOELKER
Hazardous weather outlook, Aug 23, 5:43 AM CST, 19 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
643 AM CDT SAT AUG 23 2014
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-241145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
643 AM CDT SAT AUG 23 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
A SLIGHT RISK OF SEVERE THUNDERSTORMS ARE EXPECTED LATE THIS
AFTERNOON AND TONIGHT OVER PARTS OF EASTERN NORTH DAKOTA AND PARTS
OF WEST AND NORTHWEST MINNESOTA. THE SEVERE THUNDERSTORMS WILL BE
MOST LIKELY AFTER 4 PM THROUGH 10 PM CDT. THE STORMS MAY PRODUCE
SOME LARGE HAIL...DAMAGING WINDS AND A TORNADO. THE STORMS WILL
GENERALLY OCCUR ROUGHLY SOUTH OF A LINE FROM BINFORD ND TO GRAND
FORKS TO BERNER MN TO BEMIDJI. OTHER THUNDERSTORMS ARE EXPECTED
THIS MORNING INTO THE AFTERNOON AND WILL PRECEDE THE SEVERE STORMS
LATER THIS AFTERNOON AND EVENING. LOCALLY HEAVY RAIN WILL ALSO BE
POSSIBLE.
MOIST UNSTABLE AIR WILL MOVE INTO THE RED RIVER VALLEY TODAY AND
TONIGHT. AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA AND
PRODUCE THE SEVERE WEATHER.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED SUNDAY AFTERNOON
INTO EARLY EVENING. THE STORMS WILL PRODUCE SOME LARGE HAIL AND
DAMAGING WINDS. THE STORMS WILL GENERALLY OCCUR EAST OF LINE FROM
WADENA MN TO FOSSTON MN TO NEAR ROSEAU MN. THE STORMS WOULD LIKELY
START AFTER 1 PM CDT AND SHOULD MOVE OUT OF THE AREA BY 7 PM CDT.
ANOTHER UPPER LEVEL SYSTEM WILL MOVE OUT OF THE ROCKIES AND
PRODUCE THE SEVERE WEATHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
HOPPES
In the hours before
Special weather statement, Aug 23, 8:55 PM CST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
955 PM CDT SAT AUG 23 2014
NDZ038-039-049-052-240400-
BARNES ND-CASS ND-RANSOM ND-SARGENT ND-
955 PM CDT SAT AUG 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SARGENT...RANSOM...
SOUTHWESTERN CASS AND SOUTHEASTERN BARNES COUNTIES IN SOUTHEAST NORTH
DAKOTA UNTIL 1100 PM CDT...
AT 951 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM 24 MILES WEST OF LISBON TO
11 MILES WEST OF LISBON TO 11 MILES WEST OF GWINNER...MOVING TO THE
NORTHEAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT LIGHTNING.
THE STORMS WILL BE NEAR...
STIRUM AND ELLIOTT AROUND 1000 PM CDT.
HASTINGS AND FORT RANSOM AROUND 1005 PM CDT.
LITTLE YELLOWSTONE AROUND 1010 PM CDT.
GWINNER...LISBON AND KATHRYN AROUND 1015 PM CDT.
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4607 9797 4636 9799 4640 9805 4662 9804
4663 9825 4663 9824 4687 9764 4665 9728
4634 9729
TIME...MOT...LOC 0255Z 240DEG 26KT 4658 9812 4641 9788
4620 9786
JKThunderstorm Wind, Grant
- When
- August 24, 12:55 AM CST
- Where
- Grant County, 1.6 mi ENE of Herman
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 45.810, -96.120
Several ten to twenty foot tall pine trees were blown over during a protracted period of heavy rain and strong gusty winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, August 24 to 25, 2014$110,000 · 1.75 in hail · 10 events
- Flash Flood in Montana, August 24, 2014$150,000 · 1 event
- Damaging Winds in Florida, August 24, 2014$15,000 · 53 kt wind · 4 events
- Hail and Damaging Winds in Kansas, August 24 to 25, 20141 in hail · 8 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, August 24, 20146 events
- Damaging Winds in Alabama, August 24, 2014$5,000 · 50 kt wind · 4 events
- Tornadoes and Hail in Minnesota, August 24, 2014$3,000 · EF0 · 4 events
- Hail and Damaging Wind in Minnesota, August 24, 20141.75 in hail · 3 events
- Damaging Winds in Minnesota, August 24, 2014$2,000 · 56 kt wind · 2 events
- Damaging Wind and Heavy Rain in Texas, August 24, 201450 kt wind · 2 events
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, August 24, 20141 event
- Flood in South Dakota, August 24 to 25, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540459.